Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS JSJ

May 29, 2019

NWS JSJ issued this flash flood warning at May 29, 2019, 11:40 AM CDT. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 11:40 AM CDT (16:40 UTC)
Expired
May 29, 2019, 2:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 99 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 12:10 PM CDTFLASH FLOODSan Sebastian, PRPEOPLE TRAPPED IN GOZALANDIA WATERFALL DUE TO EXCESSIVE RUNOFF ALONG RIO GUATEMALA.
May 29, 12:10 PM CDTFLASH FLOODSan Sebastian, PRROAD PR-111 INTERSECTION WITH ROAD PR-446 REPORTED FLOODED.
May 29, 12:10 PM CDTFLASH FLOODSan Sebastian, PRROAD PR-111 KM 14.5 REPORTED FLOODED.
May 29, 12:10 PM CDTFLASH FLOODSan Sebastian, PRROAD PR-111 WITH INTERSECTION WITH ROAD PR-423 REPORTED FLOODED.
May 29, 12:30 PM CDTFLASH FLOODMoca, PRROAD PR-125 KM 7.1 BARRIO VOLADORAS, THREE RESIDENCES FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

647 
WGCA52 TJSJ 291640
FFWSJU
PRC099-131-291945-
/O.NEW.TJSJ.FF.W.0008.190529T1640Z-190529T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1240 PM AST Wed May 29 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  San Sebastian Municipality in Puerto Rico...
  Moca Municipality in Puerto Rico...

* Until 345 PM AST

* At 1238 PM AST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. This rainfall in addition to previous rainfall 
  will result in Flash flooding. Mudslides in areas of steep terrain 
  are likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 1839 6702 1838 6695 1839 6693 1836 6690
      1837 6689 1831 6691 1826 6691 1825 6693
      1827 6694 1826 6697 1828 6698 1828 6704
      1829 6703 1831 6706 1832 6713 1841 6712
      1846 6706

$$

oms/er/gl
2 follow-up statements
265 
WGCA72 TJSJ 291727
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
127 PM AST Wed May 29 2019

PRC099-131-291945-
/O.CON.TJSJ.FF.W.0008.000000T0000Z-190529T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Sebastian PR-Moca PR-
127 PM AST Wed May 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM AST FOR SAN
SEBASTIAN AND MOCA MUNICIPALITIES...

At 122 PM AST, Heavy rain is occurring with up to three inches 
reported so far. Flash flooding is already occurring. Emergency 
managers reported the following roads impassable due to flood 
waters: Road 111 km 14.5, Road 111 with intersection with road 423, 
Road 111 with intersection with road 446. In addition, sharp rises 
along Rio Culebrinas and its tributaries and mudslides in areas of 
steep terrain are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 1839 6702 1838 6695 1839 6693 1836 6690
      1837 6689 1831 6691 1826 6691 1825 6693
      1827 6694 1826 6697 1828 6698 1828 6704
      1829 6703 1831 6706 1832 6713 1841 6712
      1846 6706

$$

oms/gl
905 
WGCA72 TJSJ 291941
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
341 PM AST Wed May 29 2019

PRC099-131-291947-
/O.EXP.TJSJ.FF.W.0008.000000T0000Z-190529T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Sebastian PR-Moca PR-
341 PM AST Wed May 29 2019

...THE FLASH FLOOD WARNING FOR SAN SEBASTIAN AND MOCA MUNICIPALITIES
WILL EXPIRE AT 345 PM AST...

The heavy rain has ended. However, emergency management indicated 
flooding along PR-418 in Barrio Coloso at Aguada. In addition, the 
USGS sensors indicated the Culebrinas river is above flood stage. 
Therefore, a Flood Warning was issued along the Culebrinas river and 
its tributaries. Please continue to heed any remaining road closures.

LAT...LON 1839 6702 1838 6695 1839 6693 1836 6690
      1837 6689 1831 6691 1826 6691 1825 6693
      1827 6694 1826 6697 1828 6698 1828 6704
      1829 6703 1831 6706 1832 6713 1841 6712
      1846 6706

$$

CAM/GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 29, 8:32 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 29, 8:32 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
932 AM AST Wed May 29 2019

.UPDATE...There is a high risk for flooding and mudslides across
the local islands, particularly east, southeast and northwest
Puerto Rico as well as the USVI as plenty of moisture and
favorable upper level dynamics - which are associated with an
upper level trough - combine over the area. As a result, continue
to expect showers and thunderstorms across eastern Puerto Rico
and the US Virgin Islands at times with showers and thunderstorms
developing in the afternoon across central and west Puerto Rico.
Today, rainfall totals should range between 1 and 3 inches with
isolated higher amounts.

On Thursday, the highest risk for showers and thunderstorms as
well as the potential for flooding are expected across the
eastern half of Puerto Rico and the USVI.

&&

.AVIATION...Periods of MVFR conditions will remain possible at
all PR and USVI TAF sites in SHRA/TSRA throughout the day. Winds
out of the east to southeast at 10 to 15 kts with higher gusts
likely due to TSRA. Mostly VFR conds are expected at the Leeward
TAF sites with VCSH likely.

&&

.MARINE...Hazards over seas continue to be lightning and gusty
winds near thunderstorms. Seas below 5 feet across most of the
local waters, although could be locally higher near storms. The
northerly swell will continue to subside.

&&

.PREV DISCUSSION... /issued 425 AM AST Wed May 29 2019/

SYNOPSIS...A Flash Flood Watch is in effect through Thursday
evening. A weakening upper level trough across the western
Caribbean will prevail through most of today with an upper ridge
over the local islands. By Thursday, an upper level trough
develops to the northwest of the local islands, with its axis
just west of Puerto Rico. The available moisture will remain
above normal for the next several days today and Thursday. Weak
surface high pressure will continue to cause light to moderate
east to southeast wind flow for the next few days. Unsettled
weather is expected today and Thursday across Puerto Rico, and
also for the U.S. Virgin Islands, especially on Thursday.

SHORT TERM...Today through Friday...

The main concern with this forecast continues to be the potential
for flooding, rapid rivers rises and mudslides in high terrain
areas.

Deep layered tropical moisture and southeasterly winds will remain
entrenched across the region over the next several days. A mid to
upper-level trough will continue to deepen across the northwestern
Caribbean today through Thursday. This feature will increase upper-
level instability over the region. Also, a weak upper-level jet with
winds of 30 to 50 kts will develop near Puerto Rico today through
Friday. The aforementioned factors above will support development of
deep convection and thunderstorms across Puerto Rico and the U.S.
Virgin Islands mainly during the afternoon.

Furthermore, soils remain saturated from the previous days'
rainfall. Over the last several day's rainfall amounts have ranged
from 1.00 to 3.00 inches across most areas of Puerto Rico. Over the
last couple of days there as been reports of rivers flooding out of
their banks and mudslides in higher terrain.

Therefore,  a high flood potential is expected today and Thursday as
a result of the deep tropical moisture and instability aiding in
the development of showers and thunderstorms across most of Puerto
Rico and the U.S. Virgin Islands today and Thursday.

Friday, low-level moisture is expected to diminish slightly with
weak troughiness remaining over the region. Local and diurnal
effects will cause showers and isolated thunderstorms to develop
during the afternoon.

LONG TERM...Saturday through Thursday...

The available moisture is expected to be a bit lower
on Saturday and for the next several days after, but still above
normal. The upper trough that is expected to affect the local
islands today and Thursday will continue moving east and probably
have its axis east of PR by Saturday, but enhanced instability is
still possible for the USVI. That said, showers and thunderstorms
will still be possible over PR, but if the models are to verify,
the instability and chances of thunderstorms will be better east
and near the USVI. This upper trough will continue to slowly move
east but then stalling over the area while weakening, yet still
causing a diffluent pattern in the upper levels. For that reason
the global models still have some rain over the local islands but
the area of enhanced rainfall just east of the local islands.
The confidence on the exact location this far out in the forecast
is low. That said, it still looks like the unsettled weather with
some showers and thunderstorms could linger into next week.

AVIATION...Mainly VFR conditions should prevail across the local terminals
through 29/16z. SHRA and TS are expected across interior and western
PR between 29/16z and 29/23z, affecting TJMZ, TJBQ, TJSJ and
likely other terminal sites. MVFR to possibly IFR conditions are
possible, especially if the activity moves over the terminals.
Winds out of the east to southeast at 10 to 15 kts with higher
gusts likely due to TSRA.

MARINE...The northerly swell is subsiding and seas are now
expected to be at 5 feet or less. The coastal winds will be mainly
from the east to southeast at 10 to 15 knots. There is a moderate
risk of rip currents for many of the local beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  77  83  74 /  70  60  70  50
STT  86  76  85  75 /  60  60  70  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through Thursday evening for Central Interior-
     Culebra-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

VI...Flash Flood Watch through Thursday evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

&&

UPDATE...OM
AVIATION....OM
Hazardous weather outlook, May 29, 5:24 AM CDT, 6 hours 16 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
622 AM AST miercoles 29 de mayo de 2019

AMZ710>745-PRZ001>013-300845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe-
622 AM AST miercoles 29 de mayo de 2019

...VIGILANCIA DE INUNDACIONES REPENTINAS EN EFECTO HASTA EL JUEVES
EN LA NOCHE...

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
vientos en rafagas breves durante el dia.

.Inundaciones...Lluvia de moderada a fuerte pudiera resultar en
inundaciones repentinas y deslizamientos, mayormente a traves del
cuadrante noroeste de Puerto Rico. Por lo tanto, una vigilancia de
inundaciones repentinas hasta el jueves en la noche.

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para las playas del norte de Puerto Rico.

.Dia dos a siete...jueves a martes

Existe riesgo alto de inundaciones repentinas para Puerto Rico hasta
el jueves como resultado de aguaceros y tronadas. Lluvias
prolongadas pudieran resultar en inundaciones urbanas y de
riachuelos, asi como deslizamientos en elevaciones altas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-300845-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
622 AM AST miercoles 29 de mayo de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta Noche

.Tronadas...Existe la posiblidad de tronadas con lluvia fuerte y
vientos en rafaga breves a traves de las Islas Virgenes Americanas
para hoy.

.Inundaciones...Lluvia de moderada a fuerte pudiera resultar en
inundaciones repentinas. Por lo tanto, una vigilancia de
inundaciones repentinas permanece en efecto hasta el jueves en la
noche.

.Corrientes marinas...Existe riesgo de bajo a moderado para las
playas de las Islas Virgenes Americanas.

.Dia dos a siete...jueves a martes

Existe riesgo alto de inundaciones repentinas para las Islas
Virgenes Americanas hasta el jueves como resultado de aguaceros y
tronadas. Lluvias prolongadas pudieran resultar en inundaciones
urbanas y de riachuelos, asi como deslizamientos en elevaciones
altas.

.Comunicado sobre informacion reportada por observadores...

Informacion reportada por observadores no sera necesaria.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:02 AM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 11:19 AM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 11:48 AM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 12:42 PM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 1:45 PM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 2:17 PM CDTAreal Flood AdvisoryJSJ3 hr
May 29, 2:34 PM CDTAreal Flood WarningJSJ27 hr
May 29, 6:38 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.